Montserrat Sala, MD; Ignasi Anguera, MD; Manuel Cervantes, MD
The Editors welcome submissions for possible publication in the Letters section. Authors of letters should:
•Include no more than 300 words of text, three authors, and five references
•Type with double-spacing
•Send three copies of the letter, an authors' form signed by all authors, and a cover letter describing any conflicts of interest related to the contents of the letter.
Letters commenting on an Annals article will be considered if they are received within 6 weeks of the time the article was published. Only some of the letters received can be published. Published letters are edited and may be shortened; tables and figures are included only selectively. Authors will be notified that the letter has been received. If the letter is selected for publication, the author will be notified about 3 weeks before the publication date. Unpublished letters cannot be returned.
Annals welcomes electronically submitted letters.
Sala M, Anguera I, Cervantes M. Torsade de Pointes Due to Methadone. Ann Intern Med. 2003;139:W-64. doi: 10.7326/0003-4819-139-4-200308190-00021-w1
Download citation file:
Published: Ann Intern Med. 2003;139(4):W-64.
TO THE EDITOR:
We read the paper by Krantz and colleagues (1) about torsades de pointes in patients treated with methadone. In our hospital, four HIV-infected patients receiving methadone therapy presented with episodes of syncope. All of them had a prolongation of the corrected QT interval (QTc) (<0.45 seconds) and several episodes of torsades de pointes. All of the patients were men, and the mean age was 35 years. When the syncope occurred, two patients had AIDS and three were taking antiretroviral therapy with reverse transcriptase inhibitors. The mean daily methadone dose was 365 mg (range, 275 to 500 mg), and the mean QTc interval was 0.59 seconds (range, 0.51 to 0.64 seconds). Three patients had mild echocardiographic abnormalities, namely ventricular dilatation and hypokinetic areas; two had ionic disorders (potassium level, 2.9 mmol/L; ionized calcium level, 0.95 mmol/L [3.8 mg/dL]); and three were simultaneously taking potentially arrhythmogenic drugs (clarithromycin, foscarnet, and cotrimoxazole). Furthermore, we cannot rule out the possibility that these patients were adult carriers of a silent genetic anomaly. We were able to reduce the methadone dose in three of four patients and, of interest, observed a shortening of the QT interval. The resulting mean QTc interval was 0.47 second (range, 0.38 to 0.57 second).
Learn more about subscription options.
Register Now for a free account.
Copyright © 2016 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only